Florida, 2021

Flash Flood and Flooding in Florida, November 5, 2021

November 5, 2021 · NWS MFL · 3 events in 2 counties and zones

A broad surface low pressure and frontal system pushed across the central and southern portions of the Florida peninsula while an upper-level jet moved through the same region. This combined with very high moisture led to strong training storms and caused heavy rainfall and flooding to occur across portions of eastern South FL.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A broad surface low pressure and frontal system pushed across the central and southern portions of the Florida peninsula while an upper-level jet moved through the same region. This combined with very high moisture led to strong training storms and caused heavy rainfall and flooding to occur across portions of eastern South FL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Nov 5, 2:05 AM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Nov 5, 2:05 AM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Miami FL
305 AM EDT Fri Nov 5 2021

..STRONG TO SEVERE STORMS POSSIBLE ACROSS SOUTH FLORIDA TODAY...

.SHORT TERM (Today through Saturday)...

Model solutions and sfc analyses data depict a complex synoptic
setup unfolding over the eastern GOMEX and the southern half of the
peninsula. Ensembles and HRRs show a broad sfc low developing just
west of Tampa and getting fairly close to our NW areas. Models push
this low into the northern half of the peninsula and then migrating
NE into the eastern coastal waters of the state by Saturday.
Meanwhile, upper level dynamic support looks a little better for
this afternoon as a local jet moves through the central portions of
the peninsula. This will further enhance lifting and divergence
aloft, which will then translate into more favorable conditions for
stronger and longer-lasting cells. At the sfc, a frontal boundary is
expected to move into SoFlo today as its parent mid level trough
moves into the eastern seaboard. Latest models keep the boundary
lingering over the area as a semi-stationary front through the
overnight hours, then finally pushing south and into the Florida
Keys by Saturday morning.

The described synoptic scenario will result in a rather wet and
potentially convective weather pattern for the next 24 hours with
best chances for strong, or even a few severe cells this afternoon
and early evening. Latest MFL and model sounding data suggest PWATs
likely reaching 2 inches or higher today, along with increasing
moisture advection from the Caribbean as winds veer to the SE as a
result of the aforementioned low and the approaching sfc boundary.
Potential for urban flooding will surely be a concern, especially in
locations where training of storms could bring several consecutive
bouts of heavy rain.

In addition, with the aforementioned dynamic support aloft, modest
bulk shear values, and adequate lapse rate profiles, can not rule
out the possibility of a tornadic storm or two during the peak of
the event. SoFlo remains under a marginal risk for severe weather
through the evening hours.

In terms of coastal concerns, a coastal flood statement remains in
effect as the King Tides will combine with a NE swell to increase
the potential for localized minor coastal flooding through
Saturday.

Once the front/low/upper jet clear the area sometime by Saturday
late morning to early afternoon, lingering moisture may still
provide enough fuel for isolated to scattered showers. Then, a drier
and cooler air mass is expected to descend upon the region beginning
Saturday afternoon and evening. This will cool down a bit afternoon
highs, mainly upper 70s to near 80, or about 5-6 degrees cooler
compared to this afternoon.

.LONG TERM...

Saturday Night through Friday

The second half of the weekend will feature gusty north/
northwesterly flow in the wake of a passing cold front, with winds
gradually shifting to more of a northeasterly component by the
middle of the week. High pressure will build in early next week,
resulting in a much drier air mass along with cooler temperatures.
High temperatures early next week will generally range from the
upper 70s to the lower 80s across most of the region. Low
temperatures in the early morning hours of Sunday and Monday will
be the coolest of the season so far as they will drop into the
lower to mid 50s across Glades and Hendry Counties to the lower to
mid 60s across portions of the east coast.

As winds gradually veer to more of a east/northeasterly component
towards the middle of the week, temperatures across the region will
slowly begin to return to seasonable values. This will also allow
for a slow and gradual moisture return as well, which will introduce
a slight chance for showers back into the forecast for the middle to
end of next week, with the greatest preliminary rainfall chances
being towards the end of next week. High temperatures will gradually
trend upwards, as temperatures in the low to mid 80s can be expected
across the region.

&&

.AVIATION(06Z TAFS)...

Overnight convection over the Collier coastal waters is now sliding
into the coastline and will continue to affect APF through the rest
of the morning hours. AMDS and TEMPOS will likely be necessary for
APF as the event progresses. Weather activity should pick up late
this morning and into the afternoon hours, with widespread RA/TS
expected today. Sub-VFR likely during the period, with IFR/LIFR
possible at any terminal directly impacted by convection. E to SE
wind flow outside convection.

&&

.MARINE...

Winds will gradually increase ahead of an approaching front, which
will move across the coastal waters late tonight and into Saturday
morning. Mostly SCEC winds are expected today and tonight, but SCA
level winds are likely for the offshore Collier county waters.
Advisory level seas may also be possible along the Atlantic Gulf
stream waters behind the front as northerly winds interact with the
gulf stream.

Widespread showers and scattered thunderstorms will develop today
over much of the coastal waters, with a concern for strong storms
developing ahead of the front. Some beach erosion is also possible,
mainly over east coast locations this weekend with the arrival of a
northerly swell.

&&

.BEACHES...

A moderate risk of rip currents is expected for the Palm Beaches
today due to a combination of a northerly swell and increasing
onshore flow. A larger NNE swell along with higher seas is expected
to reach the Atlantic coast during the weekend. This should result
in periods of high risk for rip currents over the Palm beaches, and
a moderate to high risk for Broward and Miami Dade. For the Collier
county beaches, a moderate risk of rip currents is likely for
Saturday behind the front.

Also, the King tides should also arrive this weekend. At this time,
the models are showing 0.3 to 0.5 feet above the forecast high
tides. This could lead to possible minor flooding along the usual
vulnerable coastal areas at times of high tide. Will continue to
monitor latest guidance as the week progresses.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            81  70  80  59 /  90  70  40  10
West Kendall     81  68  81  57 /  90  70  30  10
Opa-Locka        81  70  81  59 /  90  70  40  10
Homestead        81  68  80  58 /  90  70  40  10
Fort Lauderdale  81  70  79  59 /  90  70  40  10
N Ft Lauderdale  80  70  79  59 /  90  70  40  10
Pembroke Pines   81  69  79  57 /  90  70  40  10
West Palm Beach  80  68  78  57 /  90  70  40  10
Boca Raton       81  70  79  59 /  90  70  40  10
Naples           80  66  76  59 /  80  60  20  10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...Small Craft Advisory from 2 AM EDT Saturday to 1 AM EST Sunday
     for GMZ656-676.

&&

Today through Saturday and Aviation/Marine...AR
Saturday Night through Thursday...Bhatti

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Nov 5, 3:31 AM EST, 29 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
431 AM EDT Fri Nov 5 2021

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
060245-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
431 AM EDT Fri Nov 5 2021

...Palm Beaches: High Risk Of Rip Currents...
...A Few Strong Storms Possible through Tonight...
...Hazardous Marine Conditions Developing This Weekend...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Rip currents: There is a high risk of rip currents along the Palm
Beaches and a moderate risk for the Broward beaches. Swim only at
guarded beaches and heed the advice of the beach patrols.

Thunderstorms: Scattered to numerous thunderstorms are expected today
and this evening as a cold front moves across south Florida. Main
concerns with this activity would be lightning strikes, strong wind
gusts, and periods of heavy rainfall.

Waterspouts: A few waterspouts are possible across the South Florida
Coastal waters.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The risk of rip currents is forecast to remain high for the rest of
the weekend for the Palm Beaches. There may be a moderate risk of
rip currents for the Collier county beaches on Saturday.

Hazardous marine conditions for small craft are forecast to develop
this weekend across portions of the South Florida waters behind the front.
The greatest concern is for the Atlantic gulf stream waters and the
offshore Collier county waters.

Coastal Flooding will be possible along the Atlantic, especially
during high tide on Saturday. Due to continued northeasterly swell
along with King Tides, some minor coastal flooding will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, however individual spotters
are encouraged to report high wind, hail and flooding to the National
Weather Service forecast office in Miami.

For more information...visit the National Weather Service in Miami
website at www.weather.gov/miami.

In the hours before

Special weather statement, Nov 4, 10:50 PM EST, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Miami FL
1150 PM EDT Thu Nov 4 2021

FLZ066-067-050415-
Hendry FL-Inland Palm Beach County FL-
1150 PM EDT Thu Nov 4 2021

...A strong thunderstorm will impact portions of northeastern Hendry
and west central Palm Beach Counties through 1215 AM EDT...

At 1150 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a landspout 8 miles
southwest of Lake Harbor, moving northeast at 15 mph.

HAZARD...Landspouts, winds in excess of 40 mph, and half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Clewiston, South Bay, Lake Harbor, Okeelanta, Belle Glade Camp and
Harlem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2659 8064 2650 8094 2656 8101 2662 8112
      2682 8088 2679 8082 2681 8080
TIME...MOT...LOC 0350Z 238DEG 12KT 2662 8092

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SB
Special weather statement, Nov 4, 11:22 PM EST, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Miami FL
1222 AM EDT Fri Nov 5 2021

FLZ066-067-050445-
Hendry FL-Inland Palm Beach County FL-
1222 AM EDT Fri Nov 5 2021

...A strong thunderstorm will impact portions of eastern Hendry and
northwestern Palm Beach Counties through 1245 AM EDT...

At 1222 AM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a landspout over Lake
Harbor, moving northeast at 15 mph.

HAZARD...Landspouts and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Belle Glade, Pahokee, South Bay, Canal Point, Lake Harbor, Okeelanta,
Belle Glade Camp and Fremd Village-Padgett Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2654 8082 2671 8095 2691 8062 2664 8050
TIME...MOT...LOC 0422Z 247DEG 15KT 2668 8080

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SB
Special weather statement, Nov 5, 12:11 AM EST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Miami FL
111 AM EDT Fri Nov 5 2021

FLZ067-050545-
Inland Palm Beach County FL-
111 AM EDT Fri Nov 5 2021

...A strong thunderstorm will impact portions of northwestern Palm
Beach County through 145 AM EDT...

At 111 AM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a landspout near Fremd
Village-Padgett Island, or near Pahokee, moving northeast at 20 mph.

HAZARD...Landspouts, winds in excess of 40 mph, and half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Belle Glade, Pahokee, Canal Point and Fremd Village-Padgett Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2696 8061 2696 8038 2687 8029 2672 8056
      2667 8070 2683 8078 2691 8070 2696 8069
      2702 8063
TIME...MOT...LOC 0511Z 234DEG 18KT 2681 8060

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SB
Special weather statement, Nov 5, 3:03 AM EST, 57 minutes before
Special Weather Statement
National Weather Service Miami FL
403 AM EDT Fri Nov 5 2021

FLZ069-070-075-050900-
Coastal Collier County FL-Inland Collier County FL-
Mainland Monroe FL-
403 AM EDT Fri Nov 5 2021

...A strong thunderstorm will impact portions of southeastern Collier
County through 500 AM EDT...

At 403 AM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Carnestown, or over Everglades City,
moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chokoloskee, Everglades City, Plantation Island, Carnestown,
Copeland, Big Cypress National Preserve, Royal Palm Hammock, South
Blocks Golde, Sunniland, Fakahatchee Strand State Preserve, Picayune
Strand State Forest, Port Of The Island, Miles City, Cape Romano
Aquatic Preserve, Jerome and Deep Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2579 8130 2591 8161 2603 8162 2634 8138
      2590 8096
TIME...MOT...LOC 0803Z 231DEG 14KT 2590 8137

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

AR
Special weather statement, Nov 5, 3:45 AM EST, 15 minutes before
Special Weather Statement
National Weather Service Miami FL
445 AM EDT Fri Nov 5 2021

FLZ073-074-173-050945-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
445 AM EDT Fri Nov 5 2021

...A strong thunderstorm will impact portions of northern Miami-Dade
County through 545 AM EDT...

At 445 AM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Palmetto Bay, or near Kendall, moving
north at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Miami, Hialeah, Miami Beach, Coral Gables, Key Biscayne, South Miami,
Surfside, Black Point, Virginia Key, Kendall, The Redland, North
Miami, Doral, Hialeah Gardens, Pinecrest, Miami Springs, Sweetwater,
Miami Shores, North Bay Village and West Miami.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2551 8033 2555 8046 2587 8040 2589 8012
      2570 8015 2563 8026
TIME...MOT...LOC 0845Z 200DEG 13KT 2562 8032

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

AR

The radar

The Miami radar (KAMX), 18 km away, was scanning. The volume nearest the first event began at 08:58 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 flash flood. Local standard time, as filed.

Flood, Miami-Dade

When
November 5, 4:00 AM EST to 7:00 AM EST
Where
Miami-Dade County, 1.04 mi N of South Miami to 1.31 mi NW of Coconut Grove
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
25.715, -80.281

A trained spotter along with various members of the public reported street flooding across portions of Miami-Dade County due to heavy rainfall. Rainfall estimates around 2-4 inches. The intersection of Bird Road and Le Jeune Road had standing water exceeding the curb, there was street flooding along Stanford Drive on the University of Miami's campus, street flooding along North Greenway Drive and Cordova Street in Coral Gables, and street flooding on Granada Boulevard and South Greenway Drive where flooding was over the curbs and halfway up car tires.

Flash Flood, Miami-Dade

When
November 5, 5:00 AM EST to 8:00 AM EST
Where
Miami-Dade County, 0.86 mi SSW of Lemon City to 0.97 mi SE of Miami
Cause
Heavy Rain
Property damage
$10,000
Reported by
NWS Employee
Coordinates
25.809, -80.186

An NWS employee and various members of the public reported flooding in portions of the City of Miami near Biscayne Bay due to heavy rainfall. Significant flooding in the Edgewater neighborhood caused water to enter the first level of a condominium building on NE 30th Terrace and causing the elevators to stop working. Reports of street flooding in Downtown Miami near Biscayne Boulevard and NE 15th Street with water reaching over the sidewalk and halfway up car tires. Significant street flooding also occurred near S. Miami Avenue and 9th street and also SE 1st Avenue and SE 9th Street where water exceeded curbs and was flowing down streets, with water passing car tires.

Rainfall in the general area was around 3 inches, most of it falling in only 1 hour leading to very high rainfall rates. The presence of king tides during this time period may have exacerbated the flooding in these areas.

Flood, Broward

When
November 5, 6:00 AM EST to 9:00 AM EST
Where
Broward County, 0.76 mi WNW of Coconut Creek to 0.9 mi SW of Pompano Beach Highln
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
26.255, -80.141

A trained spotter reported flooding due to heavy rain on West Sample Road near I-95. The right lane was flooded and a couple of cars stalled in the flood waters.

Rainfall in the general area was around 3 inches, most of it falling in only 1 hour leading to very high rainfall rates.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988844, 989122, 988847.